Illinois, 2015

Heavy Rain in Illinois, September 8 to 9, 2015

September 8 to 9, 2015 · NWS PAH · 4 events in 4 counties and zones

A cold front moved very slowly southeast across southern Illinois into the Lower Ohio Valley. Showers and thunderstorms produced locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front moved very slowly southeast across southern Illinois into the Lower Ohio Valley. Showers and thunderstorms produced locally heavy rain. The heaviest rainfall amounts were from the Marion and Carbondale areas northward to Mount Vernon, where two to four inches of rain was widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 8, 1:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 8, 1:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT TUE SEP 8 2015

.SHORT TERM...(This evening through Thursday night)
Issued at 249 PM CDT TUE SEP 8 2015

The faster HiRes models continue to be the way to go as the global
models are not fast enough with initial convection. The higher res
data will be highly relied upon through tonight, blending toward
both model sets Wednesday into Wednesday night. Evolving upper
trof over the MS valley by 12z Wednesday with a front just off to
our NW, will move SE through the day. Meanwhile, there should be
a modest "wall" tonight as wvapor shows persistent drier air over
west KY into southern IN on the N/NW periphery of the upper low
over the gulf region. This should slow down the eastward
progression of convection at least. QPF will also be higher
west/lower east this event as the drier air corridor must be
overcome with time. Locally heavy rain and lightning will be the
primary hazards. Chances will diminish slowly from NW to SE
Wednesday night into Thursday. Will go dry Thursday night. Lowered
highs Wednesday given clouds, precip chances. Otherwise used
persistence with the latest MOS blend for temps.

.LONG TERM...(Friday through Tuesday)
Issued at 249 PM CDT TUE SEP 8 2015

Models continue to show an upper level trof moving across the middle
Mississippi and lower Ohio valleys Friday into Friday night.  This
trof will help squeeze out whatever moisture is left, with both
ECMWF and GFS producing some light QPF with its passage.  Went with
chance pops northwest to slight chance pops southeast for showers
and thunderstorms on Friday.  By Friday night, the best instability
will have moved southeast of our region, so went with slight to low
chance pops for showers across our southeast half of counties, and
kept our northwest dry.

For the weekend, surface high pressure will build into the Central
Plains as an upper level ridge builds across the western U.S.  These
features will slowly slide east late in the weekend into early next
week.  Our area will see northerly flow Saturday and Sunday, and
this will help temperatures be well below normal with dew points
only in the upper 40s to middle 50s.  The surface high will move
east of our region Sunday night into Monday, and winds will shift
back to the south.  Temperatures will rebound Monday and Tuesday,
with highs on Tuesday back to near normal readings in the lower to
middle 80s.

&&

.AVIATION...
Issued at 1208 PM CDT TUE SEP 8 2015

Diurnal CU expected again this afternoon. Isold -SHRA cannot be
ruled out. Meanwhile convection to our west over Missouri slowly
moving east. This activity should hold west of the TAFs through
early tonight. We may see some activity into the KCGI area later
on. Introduced showers and a lowering of cigs and vsbys late,
through tomorrow. Only Prob30's tomorrow morning KPAH/KEVV/KOWB as
it is more uncertain how quickly convection will work east. Timing
can be adjusted accordingly, especially if the faster NAM model
solution pans out. Otherwise light winds and VFR conditions prior
to the convection.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Sep 8, 1:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE SEP 8 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
200 PM CDT TUE SEP 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF A FEW THUNDERSTORMS THIS AFTERNOON WEST OF A
LINE FROM MOUNT VERNON ILLINOIS TO POPLAR BLUFF MISSOURI. CHANCES
FOR SCATTERED THUNDERSTORMS WILL INCREASE GRADUALLY FROM WEST TO
EAST ACROSS THE REGION TONIGHT. THE BEST CHANCES WILL EXIST ACROSS
SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS. LOCALLY HEAVY RAIN AND
LIGHTNING WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES PEAK WEDNESDAY INTO WEDNESDAY NIGHT AS A
COLD FRONT MAKES PASSAGE. LIGHTNING AND HEAVY RAIN WILL BE THE MAIN
HAZARDS. CHANCES WILL DIMINISH THURSDAY. THERE IS ANOTHER CHANCE FOR
A FEW THUNDERSTORMS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Jefferson

When
September 8, 3:00 PM CST to September 9, 1:30 PM CST
Where
Jefferson County, Woodlawn
Reported by
Trained Spotter
Coordinates
38.330, -89.030

A trained spotter reported a storm-total rainfall of 3.10 inches in 24 hours.

Heavy Rain, Jackson

When
September 8, 6:00 PM CST to September 9, 6:35 AM CST
Where
Jackson County, Carbondale
Reported by
Broadcast Media
Coordinates
37.720, -89.220

A broadcast media station reported 3.35 inches of rainfall from thunderstorms during the night.

Heavy Rain, Williamson

When
September 8, 6:00 PM CST to September 9, 6:37 AM CST
Where
Williamson County, Pittsburg
Reported by
Broadcast Media
Coordinates
37.770, -88.850

The broadcast media reported 2.73 inches of rainfall from thunderstorms during the night.

Heavy Rain, Franklin

When
September 8, 6:00 PM CST to September 9, 6:30 AM CST
Where
Franklin County, Thompsonville
Reported by
Trained Spotter
Coordinates
37.920, -88.770

A trained spotter reported 3.90 inches of rainfall from thunderstorms during the night.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599236, 599233, 599234, 599237.